Advertisement

Death of a young man after overuse of energy drink

      A 28-year-old-man admitted to emergency department with ventricular tachycardia. Patient had drunk 3 cans of 250-mL energy drink 5 hours before the basketball match; he had palpitation and nausea before the match. After 30 minutes of the match, during the break, patient lost his consciousness. On admission, normal cardiac rhythm was achieved by cardioversion, and the patient was hospitalized and died on the third day. Energy drinks generally contain caffeine, taurine, various vitamins, glucose, and herbal extracts such as guarana and ginseng. Especially in high doses, caffeine can cause palpitations and supraventricular and ventricular arrhythmia. Energy drink consumers should be informed about their severe adverse effects in case of overuse.
      To read this article in full you will need to make a payment
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to The American Journal of Emergency Medicine
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Usman A.
        • Jawaid A.
        Hypertension in a young boy: an energy drink effect.
        BMC Res Notes. 2012; 5: 591
        • Scholz H.
        Inotropic drugs and their mechanisms of action.
        J Am Coll Cardiol. 1984; 4: 389
        • Wennmalm A.
        • Wennmalm M.
        Coffee, catecholamines and cardiac arrhythmia.
        Clin Physiol. 1989; 9: 201
        • Hess P.
        • Wier W.G.
        Excitation-contraction coupling in cardiac Purkinje fibers. Effects of caffeine on the intracellular [Ca2+] transient, membrane currents, and contraction.
        J Gen Physiol. 1984; 83: 417-433
        • Mehta A.
        • et al.
        Caffeine and cardiac arrhythmias. An experimental study in dogs with review of literature.
        Acta Cardiol. 1997; 52: 273-283
        • Berger A.J.
        • Alford K.
        Cardiac arrest in a young man following excess consumption of caffeinated “energy drinks”.
        Med J Aust. 2009; 190: 41-43
        • Kaoukis A.
        • et al.
        Reverse Takotsubo cardiomyopathy associated with the consumption of an energy drink.
        Circulation. 2012; 125: 1584-1585
        • Benjo A.M.
        • et al.
        Left main coronary artery acute thrombosis related to energy drink intake.
        Circulation. 2012; 125: 1447-1448